I started the fentanyl patch three weeks ago and am very happy with it. My doctor would prefer to keep me on a lowish dose and have me continue my norco for breakthrough, while keeping a log as to how much I need daily on average. The problem is that norco keeps me awake at night (apparently an unusual reaction). That is why I was so happy to find the patch- it is constant, even, pain relief and it did not keep me awake or zonk me out. I tend to go to sleep in pain and wake up in pain due to not medicating in the late afternoon and after for fear of sleeplessnessThe patch has helped a lot but is not quite enough and I am wondering if there is a similar shorter acting breakthrough med you have tried or recommend. I expect ultimately I will end up going from 12.5 to 25 with the patch but in the meantime I do need the pills too. Thoughts?
6 Jun 2010
Hi dear. It's me again... lol. I, too, started on the 12 mcg patch. It helped me tremendously the first week, and then, nothing. The following month, I went to see my pain doc, and he said, "I sort of expected that may happen." I then went to 25mcg patches, and it was an amazing difference! I started out using Percocet 7.5mg when I first began seeing this doc. And the Percocet is what I use for breakthrough pain. It seems like a pretty good balance for me. I, like you, have this strange reaction to the Percocet keeping me up at night. But, I guess it must be with the different strength of patches, I don't need to take it after around 5 everyday. I also take Flexeril, which is a muscle relaxant, for breakthrough pain. It makes me a bit sleepy, so I usually take it at night, or after a procedure. This helps a lot, especially when I am having trouble sleeping from the Percocet! lol. So, I use 25mcg patches every 2 days instead of 3.
And I use Percocet 7.5mg up to 3x's a day. My doc said it was the equivalent to about 90mg of morphine a day. Hope this helps!
6 Jun 2010
Not unusual at all. Many people, including me, find that opiates tend to "wake me up" rather than put me to sleep. Personally, if I were you, I wouldn't mess around with the combination of pain meds you are on since they are working. I would request a low dose benzodiazaphime (sp?) for at bedtime. You shouldn't have to go to bed and wake up in pain. If that's something you're not comfortable with, maybe try an OTC sleep aid. But please, don't go to bed in pain. Good luck to you and hope you get some painfree sleep very soon!
7 Jun 2010
Hi there! I'm new here so I hope I'm not offending anyone by posting. I'm so glad the Fentanyl Patches are helping you. I can understand the dr wanting to keep the dose low. I ended up on 200 mcg of the patches and taking 30mgs of morphine 3 times a day for the breakthrough pain. That went on for almost 7 years. I agree with the others and would ask about Percocet for the breakthrough pain and stay on the lowest dosage for as long as you can. Best wishes!
- Fentanyl Information for Consumers
- Fentanyl Information for Healthcare Professionals (includes dosage details)
- Side Effects of Fentanyl (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
I have been taking oxy 20mg 4 times a day for 2 years now and yesterday when I went in for a refill?
my Dr switched me over to the fentanyl 50 mcg/h patch because the oxy just wasn't working as well as it used to. My first question is the 50 ...
2 answers • 24 Feb 2010
I started the patch in May, basically am using it to provide low level pain relief 24/7 but did not like the over drugged feeling of the 25 mcg so am ...
4 answers • 12 Nov 2010
I am currently taking Methadone 120mg a day and have been getting fentanyl citrate. However, my insurance company has decided to stop paying for it ...
2 answers • 26 Oct 2011
I am taking 135mcg fentanyl patch but stomach pain breaks through this gp has been using oxynorm 5mg capsules but they are too strong and cause ...
3 answers • 2 Jan 2012
I am on 12m fentanyl patches and six perc 5s for breakthrough pain. I am getting a shoulder replacement in 3 months. The meds make me able to have a ...
5 answers • 27 Jan 2015